Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 83, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 20, 2003, 12:10 PM EDT for Newaygo County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 12:10 PM EDT (16:10 UTC)
- Expired
- Jul 20, 2003, 1:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
126 WUUS53 KGRR 201610 SVRGRR MIC123-201715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1211 PM EDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 115 PM EDT * AT 1204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF WOODVILLE...OR ABOUT 5 MILES NORTH OF WHITE CLOUD...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROHMAN AT 1220 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS. LAT...LON 4374 8574 4361 8600 4335 8571 4366 8560 $$ 93
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:20 AM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 20, 10:20 AM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1020 AM EDT SUN JUL 20 2003 KGRR-88D SHOWS SHRA/TSRA CONTINUING TO DEVELOP OVER THE LAKE AND MOVE EAST...MAINLY NORTH OF MKG...HOWEVER THERE HAS BEEN A SLIGHT SWD DEVELOPMENT DURING THE PAST FEW VOLUME SCANS. THIS IS IN AN AREA OF LOW LVL CONVERGENCE AND HIGHER THETE AIR. WOULD EXPECT THIS ACTIVITY TO CONTINUE TO SINK SOUTHEAST THIS AFTERNOON. DEVELOPING WARM FRONT OVER NRN ILLINOIS WILL ALSO BE A FOCUS FOR TSTM DEVELOPMENT LATER THIS AFTERNOON. VIS LOOP STILL SHOWS QUITE A BIT OF CLOUD-FREE SKY ACROSS THE CWA. THIS WILL HELP IN DESTABILIZING THE ATM LATER THIS AFTERNOON. WILL KEEP THE LIKELY POPS GOING BUT WILL ALSO MENTION PT SUNNY SKIES. 93 .GRR...NONE.
Hazardous weather outlook, Jul 20, 6:05 AM EDT, 6 hours 5 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 605 AM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS SOUTH OF A LINE FROM LUDINGTON TO ALMA FOR THIS AFTERNOON THROUGH TONIGHT AS A STORM SYSTEM TAKES SHAPE ACROSS THE MIDWEST. A SQUALL LINE MAY FORM ACROSS NORTHERN ILLINOIS OR SOUTHERN WISCONSIN AND MOVE EAST INTO SOUTHWEST LOWER MICHIGAN DURING THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY MORNING AS A COLD FRONT PUSHES EAST. THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS ANOTHER COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:48 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 20, 10:48 AM EDT | Special Marine Warning | GRR | 57 min | |
| Jul 20, 11:03 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 57 min |
| Jul 20, 11:30 AM EDT | Severe Thunderstorm Warning | GRR | Oceana | 60 min |
| Jul 20, 12:27 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 63 min |
| Jul 20, 12:33 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 42 min |
| Jul 20, 1:02 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 58 min |
| Jul 20, 1:54 PM EDT | Tornado Warning | GRR | Barry, Calhoun | 51 min |
| Jul 20, 2:43 PM EDT | Tornado Warning | GRR | Calhoun | 32 min |
| Jul 20, 5:31 PM EDT | Special Marine Warning | GRR | 59 min | |
| Jul 20, 5:31 PM EDT | Special Marine Warning | GRR | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.